BetterAddictionCare
Call Now
for Treatment (800) 429-7690

Can You Overdose on Ambien?

Drug Facts: Can You Overdose on Ambien?

Accidental overdose is always a concern when dealing with the abuse of powerful prescription drugs such as Ambien. The short answer to the question “can you overdose on Ambien?” is yes. It can be caused by combining the medication with another medication or from a longer than expected half-life. Understanding how an Ambien overdose occurs, what the signs are and how much Ambien is too much will be discussed in this article.

Can You Overdose on Ambien?

As mentioned, the answer to the question “can you overdose on Ambien?” is yes; however, it isn’t likely unless a large amount of the drug is taken. Ambien is usually only given to patients for a short period, such as 7 to 10 days. The amount given is not usually enough to cause an overdose by itself. Ambien also has a relatively short half-life, or the time that the drug remains active in the system. If you are taking the drug for the first time, precautions should be taken because it can have an adverse effect in some cases – even in lower doses.

Those who are at the biggest risk of overdose are people who abuse Ambien (taking it in a way that doesn’t align with their prescription). Since Ambien is a powerful sedative with physically addictive properties, a tolerance is possible. With a tolerance, the person must consume higher doses in order to feel the effects, bringing them closer to an overdose.

Ambien Overdose Symptoms

Now that we’ve answered the question “can you overdose on Ambien?” we can now explore the Ambien overdose symptoms. When someone has taken too much Ambien, then the sedation effects of the drug become very pronounced. They may experience symptoms such as:

Seeing these signs warrants a call to the emergency services in order to get immediate help.

How Much is Too Much?

According to the standard prescription, a daily does should not exceed 10 mg, which is usually taken just before bed. Reports of overdose start when a person has taken at least 400 mg (40 times the recommended amount). However, even at lower doses such as 70 mg, people have reported experiencing uncomfortable side effects such as muscle pain, headaches and nausea.

A fatal amount of Ambien, if it was taken by itself, is around 2,000 mg. While it would be difficult to take such a high amount, if another depressant such as alcohol is added, it can take a lot less to cause a fatal overdose.

Ambien Addiction Rehab

If you or someone you care has started to abuse Ambien recreationally, or formed an addiction unintentionally, then Ambien addiction rehab becomes the number one solution to the problem due to the addictive nature of the drug.

Surprisingly, a major concern when stopping is an overdose due to tolerance. According to a JAMA article, around half of recovering addicts relapse. A person who has been abusing Ambien for a time becomes tolerant to its effects. They may be used to how much they need to take, but when they stop the use of the drug for a few days, their tolerance level drops considerably. This can make an accidental overdose a real possibility if they were to relapse.

At a rehab center, a person can be monitored for drug use and effective strategies to avoid relapse can be provided, along with medication to make detox easier and behavioral therapy to tackle problematic areas of a person’s thinking and behavior.

If you or a loved one is struggling with addiction, get help right away. Make a phone call that will connect you to a professional drug treatment center. The call you make may save your life or the life of someone you love. Call us today at 1.800.429.7690.

Sources:

https://jamanetwork.com/journals/jama/article-abstract/193144

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2000636/